I am writing on the topic of aspirin in pets today at the request of one of my senior vet techs. She was telling me that it sure would be nice if our clients understood how they are complicating (and often compromising) their pets' care when they give them aspirin. So here you go!
Aspirin can be a terrific drug for people (and sometimes, rarely, pets) when used properly. It reduces fever, inflammation, and pain. It also helps decrease blood clotting, which can be good or bad. Back in "the day" before safer anti-inflammatory drugs ("NSAIDs") were developed, it was not unusual for veterinarians to recommend aspirin for certain conditions.
Unfortunately, the safety profile for aspirin in pets (and especially cats) is not good. The difference between a therapeutic dose and a toxic dose is small. But it gets worse. Even at therapeutic doses, aspirin has the potential to cause serious harm to the lining of a pet's stomach, resulting in gastritis, ulceration, and even perforation leading to death.
These serious complications rarely occur after a single therapeutic dose of aspirin in an appropriate patient. However, the administration of one or more doses of aspirin by the pet-owner at home can seriously restrict the safety with which your veterinarian can prescribe safer and/or more appropriate medications. Giving your pet aspirin changes his body chemistry (temporarily), making certain subsequent medications more dangerous. This may tie our hands and delay treatment of your pet's condition.
Here's an example. A dog develops severe swelling of his face or jaw. The owner decides to give the poor guy aspirin. He looks up the dose on one of the hundreds of "be your own pet's veterinarian" websites (I'm going to blog about those in the future), and gives it to the dog. Even though he gave the proper dose, the swelling doesn't improve, so he gives a second dose 12 hours later, like the website says to do. This doesn't help either, and the dog seems to be getting worse, so he takes him to the vet. The vet diagnoses the dog as having an allergic reaction to an insect sting and wants to give a cortisone injection which should rapidly reduce the swelling and keep the reaction from escalating. Unfortunately, giving cortisone to a dog that has recently had aspirin can greatly increase the risk of gastric ulceration. The vet has to give an antihistamine instead of cortisone, knowing that it may not work nearly as well. The vet keeps the dog for observation, deciding that if the antihistamine doesn't work, she will just have to "risk it" and give the cortisone, along with multiple medications to try to protect the stomach.
There are still situations (extremely rare in veterinary medicine) where it is okay to give aspirin to a pet. But in my opinion, this should only be done after consulting a veterinarian. At our practice, and most others, there is a veterinarian available 24/7 for client emergency phone consults. Ask us before you give that aspirin!
By the way, Tylenol is never safe for cats, and usually not appropriate for dogs. Again, call us before you give it!
The past week has been rough for me. I found out that two good buddies of mine have malignant cancer. To make matters worse, the cancers hav...
One of my favorite people sent me an article from aolnews.com, titled "Letting Sleeping Dogs Lie in Your Bed Can Kill You" . The ...
As the owner of a fairly large (4 DVMs, 35 support staff) suburban veterinary practice in the year 2013, I occasionally get complaints from ...
This is going to be more of a "rant" than a blog. So, sorry, but here goes... My daughter went to her dermatologist this morning....
Hi guys! I am a hypocrite. I am writing this to (mostly) complain about social media. Then, I will post it ... on social media. It's...